Alert archive / Missouri / Ice Storm Warnings in 2019

Ice Storm Warning 1, NWS Springfield, MO

February 6, 20198 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this ice storm warning at Feb 6, 2019, 2:16 PM CST for 8 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 6, 2019, 2:16 PM CST (20:16 UTC)
Expired
Feb 7, 2019, 11:51 AM CST
In force
22 hr
Issued by
NWS Springfield, MO

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barton County, MO, Benton County, MO, Cedar County, MO, Hickory County, MO, Jasper County, MO, Morgan County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 84 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this ice storm warning went out at Feb 6, 12:16 PM CST, 2 hours earlier.

Area forecast discussion, Feb 6, 12:16 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Springfield MO
1216 PM CST Wed Feb 6 2019

...18Z AVIATION UPDATE...

.SHORT TERM...(Today through Thursday)
Issued at 323 AM CST Wed Feb 6 2019

A rather complex weather situation developing over the area today
with both winter and severe components to deal with. The surface
frontal boundary is currently draped along the southern portion
of the area...roughly along the Highway 60 corridor. Showers and
thunderstorms from earlier this evening have pushed into southeast
Missouri. Dense fog is occurring along and just south of the
front. Meanwhile...freezing drizzle and freezing rain has been
occurring within our northern tier of counties.

A longwave trough...currently over the Intermountain West is
progged to move into the Central Plains by 12z Thursday. The
surface front will remain stationary over southern Missouri
through early afternoon before moving northward as a warm front
this afternoon and evening.

Severe situation...Thunderstorm development could begin as early
as this afternoon along and south of the front. As the day
progresses...the warm front begins to move northward as several
waves rotate around the upper level trough. Initial severe
development will probably form over eastern OK and move into the
area later this afternoon and this evening. Strong shear
associated with this system could produce a few tornadoes...especially
over south-central Missouri.

Winter weather...scattered episodes of freezing rain will continue
this morning as air continues being lifted up and over the
frontal boundary. Temperatures are expected to get near or just
above freezing across the advisory area by late this
afternoon...but drop back to near freezing after sunset. As the
cold front begins to approach the area late tonight sub-freezing
air will once again filter back into the area. By mid morning
Thursday...the cold air should become deep enough to allow a
change over to snow before ending Thursday afternoon.

.LONG TERM...(Thursday Night through Tuesday)
Issued at 323 AM CST Wed Feb 6 2019

The frontal system is expected to push through the area by
Thursday evening. Fair but cold weather will occur from Friday
through Sunday morning. Lows during the period will be in the
teens with highs in the upper 20s to low 30s on Friday and the mid
to upper 30s on Saturday.

The next system will affect the region from Sunday into Tuesday.
Right now...with daytime highs in the 40s and overnight lows near
freezing...will probably see rain during the day and and a
rain/snow mix at night. However...with the rain forecast from the
previous system...will need to continue to monitor for potential
flooding.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1144 AM CST Wed Feb 6 2019

We are continuing to see IFR conditions across the area,
accompanied by fog across all TAF sites and visibilities of 1 mile
or less for BBG and JLN. Visibilities will remain relatively low
throughout the day as showers build back into the area, with
increasing embedded thunderstorms developing later this afternoon
through the overnight hours mainly for the SGF and BBG
aerodromes, some of which could be severe.

Areas north of the warm front situated over southern Missouri
today will see winds continue from the northeast to east, while
south of the front will be from the south to southeast. There will
be a chance for some low level wind shear tonight as a cold front
approaches from the west, with a quick changeover from rain to
freezing rain/drizzle to light snow as the cold front pushes west
to east through southwest Missouri Thursday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from 6 PM CST this evening through Thursday
     afternoon for MOZ082-083-090>092-095>098-103>106.

     Dense Fog Advisory until 6 PM CST this evening for MOZ070-071-
     081>083-088-090>098-101>106.

     Winter Weather Advisory until 9 AM CST Thursday for MOZ055-056-
     066>068-077-078.

KS...Dense Fog Advisory until 6 PM CST this evening for KSZ101.

     Winter Weather Advisory until 9 AM CST Thursday for KSZ073-097-
     101.

&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Rothstein/Hatch
Hazardous weather outlook, Feb 6, 1:11 PM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
111 PM CST Wed Feb 6 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
111 PM CST Wed Feb 6 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Limited hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated flooding risk.
  Limited lightning risk.
  Significant fog risk.
  Significant ice accumulation risk.
  Limited sleet risk.

DISCUSSION...

Dense fog will continue through early this evening over areas
generally along and south of the Interstate 44 corridor.
Visibilities will fall to one quarter of a mile at times.

Intermittent light freezing drizzle and rain will continue over
areas along and northwest of a line from Columbus Kansas to
Versailles. Ice accumulations will range from a glaze up to two
tenths of an inch. Intermittent freezing drizzle and rain will
continue into early Thursday morning.

Some isolated sleet will also occur across areas from Columbus
Kansas to Versailles where convection occurs.

Strong to severe thunderstorms are possible from late this
afternoon through tonight. All modes of severe weather are
expected, including large hail, damaging wind gusts, and
tornadoes. A strong tornado or two will be possible over areas
south of Interstate 44. The highest frequency of intense storms
will occur during the overnight hours.

A flood risk also exists for portions of southern Missouri
through Thursday, as one to three inches of widespread rainfall
is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms will be ongoing across southern Missouri
early Thursday morning. All modes of severe weather will be
possible, prior to these storms exiting the eastern Ozarks by mid
morning.

A brief period of a mix of freezing drizzle, rain, sleet and snow
will be possible across portions of southeast Kansas and western
Missouri Thursday morning. An additional glaze of ice will be
possible.

Residual flooding of small streams, creeks, and low water
crossing is expected across southern Missouri through Thursday.

Below normal temperatures are expected late in the week with wind
chill values falling into the single digits and teens at times
from Thursday morning into Friday morning. Temperatures will
begin to moderate somewhat Saturday.

There is then a limited threat for some light snow accumulation
from Sunday night into Monday.

Another round of rain will move across portions of the region
Monday into Tuesday which may bring some additional flooding to
portions of the southern Ozarks.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 11:43 PM CSTSevere Thunderstorm WarningSGFTexas, Wright62 min
Feb 6, 12:30 AM CSTSevere Thunderstorm WarningSGFDent, Texas45 min
Feb 6, 8:58 AM CSTRiver Flood WarningSGFPulaski61 hr
Feb 6, 1:41 PM CSTRiver Flood WarningSGFPulaski40 hr
Feb 6, 2:16 PM CSTWinter Weather AdvisorySGFBarry, Camden, Christian, Dade, Dallas, Greene and 12 more22 hr
Feb 5, 7:19 PM CSTSpecial Weather StatementSGFCrawford26 min

Nearby

Ice Storm Warnings in Missouri, 2019Ice Storm Warnings in Kansas, 2019Every ice storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.